Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

ACE Inhibitor versus an Angiotensin Receptor Blocker

Posted Oct 06 2012 12:40pm
Ever since I was diagnosed with Left Ventricular Hypertorphy secondary to my kidney disease, I was put on Carvedilol (6.25 mg twice daily) and Ramipril (5 mg once daily). My Blood Pressure was controlled really very well. My normal BP currently is between 90/60 to 100/70. Many dialysis technicians are worried about my low BP, especially those who see me for the first time (usually happens when I am on a holiday!)

When I went to my cardiologist, a few years back, he said, "Lower the better" when I asked him about my unusually low BP. For my heart, undoubtedly, lower was better! Within a year of starting daily nocturnal home hemodialysis, my Ejection Fraction (a measure of the function of the Left Ventricle of the heart) bounced back to normal! My Carvedilol & Ramipril dose was reduced to half about a year back due to the low-ish BP.

For the last few months, I have been having recurrent coughs. It usually is dry. I try a ton of home remedies to no avail. I then take a course of antibiotics and it seems to go away only to return in a couple of months.

During my last consultation with my nephrologist, I told him about the recurrent coughs. He immediately asked me to stop Ramipril. My BP went up and I had these bouts of stress and headaches. I called my nephrologist and he suggested I take Coversyl . I blogged about this here . In a comment on that post, Dr. Avinash Ghimire (I am presuming he is a nephrologist) suggested that Coversyl was very similar to Ramipril (both are what they call ' ACE Inhibitors '). The thinking, I assume was that Coversyl would continue to cause cough if the cough was due to Ramipril. He suggested using an Angiotensin Receptor Blocker (ARB), another class of anti-hypertensives which do not have the side effect of cough.

This morning, I checked on this with Dr. Anuj Kapadia, my classmate at HPS and now a Cardiologist at Care Hospital. He confirmed this and suggested that I take Losartan, an ARB. Both these classes of drugs (ACE inhibitors and ARBs) are considered really good for BP control with other good effects as well. But each of them has a set of possible side effects as well. So, the therapy really needs to be individualized.

I will check with my nephrologist about this one last time and then start off on Losartan. It has a side effect of possible hyperkalemia (increasing the serum potassium levels) and I need to be a little careful about my potassium since I take a phosphorus supplement that has potassium in it!

Yes, it is a tough life with CKD!!
Post a comment
Write a comment:

Related Searches